Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 91, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 8, 2001, 5:08 PM EDT for Van Buren County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2001, 5:08 PM EDT (21:08 UTC)
- Expired
- Sep 8, 2001, 6:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 92 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
013 WUUS53 KGRR 082108 SVRGRR MIC159-082200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 508 PM EDT SAT SEP 8 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VAN BUREN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 600 PM EDT * AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HARTFORD...OR ABOUT 13 MILES NORTHEAST OF BENTON HEIGHTS...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCDONALD...LAWRENCE AROUND 515 PM EDT BANGOR AROUND 520 PM EDT BREEDSVILLE AROUND 525 PM EDT GLENDALE AROUND 530 PM EDT GRAND JUNCTION AROUND 535 PM EDT BLOOMINGDALE AROUND 540 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. MJS/JL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 4:10 PM EDT, 58 minutes earlier.
Area forecast discussion, Sep 8, 4:10 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 410 PM EDT SAT SEP 8 2001 ...MAJOR WAVE ON FRONT COULD BRING HEAVY RAIN SUNDAY... DUE TO SEVERE WEATHER THIS WILL BE RATHER SHORT. MODELS AREA REALLY SIMILAR IN SHORT TERM... IN SHORT MAIN WAVE WITH THE UPPER AIR SYSTEM MOVES THOUGH SOUTHWEST MICHIGAN SUNDAY AFTERNOON AND EVENING THEN RIDGING FOLLOWS. I BELIEVE MOST OF THE CONVECTION THIS EVENING WILL END BEFORE MIDNIGHT AS THE UPPER LEVEL WAVE MOVES EAST OF THE CWA AND THE SFC HEATING IS GONE. NEXT PROBLEM WILL BE THE MAIN UPPER SYSTEM SHEARING OUT TOWARD WESTERN LOWER MICHIGAN SUNDAY. WHILE THE INSTABILITY WILL NOT BE AS STRONG AS YESTERDAY OR TODAY... THERE DUE TO STRONG DYNAMICS ASSOCIATED WITH THE UPPER WAVE INTERACTING WITH SUBTROPICAL MOISTURE (PRECIPITABLE WATER VALUES NEAR 1.75 INCHES) AND THE FRONT BEING NEARLY PARALLEL TO THE UPPER FLOW AS THE WAVE MOVES ALONG... THERE IS A GOOD BET THERE WILL BE VERY HEAVY RAINFALL OVER MOST OF THE GRR CWA WITH THE HEAVIEST RAIN NORTH AND WEST OF THE FRONT...MOSTLY NORTH AND WEST OF A LINE FROM BTL TO RQB. TIMING GIVES THE HEAVIEST RAINFALL FROM SUNDAY AT18Z TO MONDAY AT 03Z. DUE TO FFG BEING IN THE 2 1/2 TO 3 INCH RANGE FOR 3 HOURS...QUESTIONABLE ABOUT FLOODING BUT NOT OUT OF THE QUESTION. THE MIDNIGHT SHIFT WILL HAVE TO LOOK CLOSELY AT THIS. THE PRECIPITATION WILL END FROM WEST TO EAST BETWEEN 03Z AND 09Z MONDAY. TEMPS NEAR FWC MOS. ZONES BY 430-445 PM. WDM EXTENDED FORECAST... THE MEDIUM RANGE MODELS ARE STILL IN A BIT OF DISAGREEMENT WITH REGARD TO THE MIDDLE PART OF THE WEEK. WILL SIDE TOWARD THE AVN/MRF THAT DONT SHOW THE UPR LOW DRIFTING TOWARD THE LAKES ON TUE. WILL GO WITH A DRY FCST FOR TUE. SFC HIGH WILL BE MOVG IN FROM THE SOUTH AND SHOULD PROVIDE FOR SOME SUNSHINE. A LOW OVER THE NRN MS VALLEY WILL PULL A COLD FRONT THRU EARLY WED. DECENT CAA BEHIND THE FRONT AND A SHORT WAVE DIGGING SE WILL PROVIDE GOOD CONDITIONS FOR CU DEVELOPMENT DURING THE DAY. WILL WORD AS PT CLDY AND KEEP THE MENTION OF PM SHOWERS TOO. CANADIAN HIGH PRESSURE WILL THEN CONTROL THU AND FRIDAY WITH SUNNY DAYS AND CLEAR NIGHTS. ANOTHER WEAK SHORT WAVE WILL APPROACH FOR THE WEEKEND. WILL WORD AS INCREASING CLOUDS AND NOT MENTION PCPN YET. 93 .GRR...NONE
In the hours before
Special weather statement, Sep 8, 3:16 PM EDT, 1 hour 52 minutes before
MIZ038>040-044>046-051-052-057>059-064>067-071>074-090100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
316 PM EDT SAT SEP 8 2001
THE STORM PREDICTION CENTER HAS ISSUED A FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 900 PM EDT
SATURDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON
IN CENTRAL MICHIGAN
OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...BARRY AND ALLEGAN
IN WEST CENTRAL MICHIGAN
NEWAYGO AND LAKE
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF IN AND
NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND
GUSTS IN EXCESS OF 58 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN
DIAMETER OR GREATER. IF YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD
REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO
NOAA WEATHER RADIO OR THE LOCAL NEWS OUTLETS FOR THE LATEST UPDATES
AND POSSIBLE WARNINGS.
WDM
NNNNThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 11:54 PM EDT | Severe Thunderstorm Warning | GRR | Mason, Oceana | 66 min |
| Sep 8, 3:09 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 51 min |
| Sep 8, 4:04 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 41 min |
| Sep 8, 4:24 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 36 min |
| Sep 8, 4:35 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 55 min |
| Sep 8, 4:52 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 53 min |
| Sep 8, 6:04 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 41 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.